Alert archive / California / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Reno, NV

August 28, 20154 counties in California

NWS Reno, NV issued this red flag warning at Aug 28, 2015, 4:07 AM PDT for 4 counties in California. It took effect at Aug 29, 2015, 2:00 AM PDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2015, 4:07 AM PDT (11:07 UTC)
In effect from
Aug 29, 2015, 2:00 AM PDT
Expired
Aug 29, 2015, 9:00 PM PDT
In force
19 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 93 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WWUS85 KREV 281107
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
407 AM PDT FRI AUG 28 2015

...STRONG WINDS LATE TONIGHT AND SATURDAY...

.LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL BRING A
SIGNIFICANT INCREASE IN WINDS FOR THE SIERRA AND WESTERN NEVADA
LATE TONIGHT INTO SATURDAY. ALTHOUGH HUMIDITY IS NOT EXPECTED TO
BE EXCEPTIONALLY LOW...THE UNUSUAL STRENGTH OF THESE WINDS AND DRY
VEGETATION WILL BE VERY CAPABLE OF CARRYING FIRES.

CAZ272-282230-
/O.UPG.KREV.FW.A.0006.150829T0700Z-150829T1900Z/
/O.NEW.KREV.FW.W.0005.150829T0900Z-150829T1900Z/
GREATER LAKE TAHOE AREA-
407 AM PDT FRI AUG 28 2015

...RED FLAG WARNING IN EFFECT FROM 2 AM TO NOON PDT SATURDAY FOR
STRONG WINDS AND LOW FUEL MOISTURES FOR THE LAKE TAHOE AREA...

THE NATIONAL WEATHER SERVICE IN RENO HAS UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR STRONG WINDS AND LOW FUEL
MOISTURES...WHICH IS IN EFFECT FROM 2 AM TO NOON PDT SATURDAY. 

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. SIERRA
  RIDGE WIND GUSTS UP TO 85 MPH.

* HUMIDITY...LIMITED RECOVERY BETWEEN 45 AND 55 PERCENT
  TONIGHT...THEN LOWERING TO BETWEEN 30 AND 35 PERCENT SATURDAY
  MORNING.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

CAZ273-NVZ450-453-282230-
/O.UPG.KREV.FW.A.0006.150829T1100Z-150830T0100Z/
/O.NEW.KREV.FW.W.0005.150829T1100Z-150830T0100Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-
407 AM PDT FRI AUG 28 2015

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 6 PM PDT SATURDAY FOR
STRONG WINDS AND LOW FUEL MOISTURES FOR THE EASTERN SIERRA AND
PORTIONS OF WESTERN NEVADA...

THE NATIONAL WEATHER SERVICE IN RENO HAS UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR STRONG WINDS AND LOW FUEL
MOISTURES...WHICH IS IN EFFECT FROM 4 AM TO 6 PM PDT SATURDAY. 

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES...
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND FIRE ZONE 453 WEST
  CENTRAL NEVADA BASIN AND RANGE.

* WINDS...SOUTHWEST TO WEST 15 TO 30 MPH WITH GUSTS UP TO 45 
  MPH. LOCALLY STRONGER GUSTS UP TO 55 MPH IN WIND PRONE AREAS. 
  SIERRA RIDGE WIND GUSTS UP TO 70 MPH.

* HUMIDITY...LIMITED RECOVERY BETWEEN 35 AND 45 PERCENT
  TONIGHT...THEN LOWERING TO BETWEEN 15 AND 25 PERCENT ON
  SATURDAY.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

NVZ459-282230-
/O.NEW.KREV.FW.W.0005.150829T1100Z-150830T0100Z/
MINERAL AND SOUTHERN LYON COUNTIES-
407 AM PDT FRI AUG 28 2015

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 6 PM PDT SATURDAY FOR
STRONG WINDS AND LOW FUEL MOISTURES FOR PARTS OF WESTERN
NEVADA...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW FUEL MOISTURES...WHICH IS IN
EFFECT FROM 4 AM TO 6 PM PDT SATURDAY.

* AFFECTED AREA...FIRE ZONE 459 MINERAL AND SOUTHERN LYON
  COUNTIES.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY...10 TO 20 PERCENT.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.  

&&

$$

HTTP://WEATHER.GOV/RENO
5 follow-up statements
783 
WWUS85 KREV 282155
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT FRI AUG 28 2015

...STRONG WINDS LATE TONIGHT AND SATURDAY...

.LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL BRING A
SIGNIFICANT INCREASE IN WINDS FOR THE SIERRA AND WESTERN NEVADA
LATE TONIGHT INTO SATURDAY. ALTHOUGH HUMIDITY IS NOT EXPECTED TO
BE EXCEPTIONALLY LOW...THE LONG DURATION OF THESE STRONG WINDS
COMBINED WITH DRY VEGETATION WILL BE VERY CAPABLE OF CARRYING
FIRES.

CAZ272-291400-
/O.CON.KREV.FW.W.0005.150829T0900Z-150829T1900Z/
GREATER LAKE TAHOE AREA-
255 PM PDT FRI AUG 28 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM TO NOON PDT
SATURDAY FOR STRONG WINDS AND LOW FUEL MOISTURES FOR THE LAKE
TAHOE AREA...

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. SIERRA 
  RIDGE WIND GUSTS UP TO 85 MPH.

* HUMIDITY...LIMITED RECOVERY BETWEEN 40 AND 55 PERCENT
  TONIGHT...THEN LOWERING TO BETWEEN 30 AND 35 PERCENT SATURDAY
  MORNING.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN 
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS 
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE 
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

CAZ273-NVZ450-453-459-291400-
/O.CON.KREV.FW.W.0005.150829T1100Z-150830T0100Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
255 PM PDT FRI AUG 28 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 AM TO 6 PM PDT
SATURDAY FOR STRONG WINDS AND LOW FUEL MOISTURES FOR THE EASTERN
SIERRA AND MUCH OF WESTERN NEVADA...

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES... 
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST 
  CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 459 MINERAL AND 
  SOUTHERN LYON COUNTIES.

* WINDS...SOUTHWEST TO WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.
  LOCALLY STRONGER GUSTS UP TO 60 MPH IN WIND PRONE AREAS. SIERRA
  RIDGE WIND GUSTS UP TO 70 MPH.

* HUMIDITY...LIMITED RECOVERY BETWEEN 30 AND 45 PERCENT
  TONIGHT...THEN LOWERING TO BETWEEN 15 AND 25 PERCENT ON
  SATURDAY. DRIEST CONDITIONS EXPECTED SATURDAY AFTERNOON NEAR
  AND EAST OF HIGHWAY 95.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN 
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS 
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE 
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
480 
WWUS85 KREV 291114
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
414 AM PDT SAT AUG 29 2015

CAZ272-291900-
/O.CON.KREV.FW.W.0005.000000T0000Z-150829T1900Z/
GREATER LAKE TAHOE AREA-
414 AM PDT SAT AUG 29 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT TODAY FOR
STRONG WINDS AND LOW FUEL MOISTURES FOR THE LAKE TAHOE AREA...

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. SIERRA 
  RIDGE WIND GUSTS UP TO 85 MPH.

* HUMIDITY...30 TO 35 PERCENT.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN 
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS 
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE 
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

CAZ273-NVZ450-453-459-300000-
/O.CON.KREV.FW.W.0005.000000T0000Z-150830T0100Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
414 AM PDT SAT AUG 29 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW FUEL MOISTURES FOR THE EASTERN SIERRA
AND MUCH OF WESTERN NEVADA...

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES... 
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST 
  CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 459 MINERAL AND 
  SOUTHERN LYON COUNTIES.

* WINDS...SOUTHWEST TO WEST 15 TO 30 MPH WITH GUSTS UP TO 50 
  MPH. LOCALLY STRONGER GUSTS UP TO 60 MPH IN WIND PRONE AREAS. 
  SIERRA RIDGE WIND GUSTS UP TO 70 MPH.

* HUMIDITY...15 TO 25 PERCENT. DRIEST CONDITIONS EXPECTED
  SATURDAY AFTERNOON NEAR AND EAST OF HIGHWAY 95.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN 
  IS TYPICAL FOR AUGUST...THE DURATION AND STRENGTH OF WINDS 
  ALONG WITH THE LOW FUEL MOISTURES WILL CREATE CRITICAL FIRE 
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
537 
WWUS85 KREV 291844
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1144 AM PDT SAT AUG 29 2015


CAZ272-291945-
/O.EXP.KREV.FW.W.0005.000000T0000Z-150829T1900Z/
GREATER LAKE TAHOE AREA-
1144 AM PDT SAT AUG 29 2015

...RED FLAG WARNING WILL EXPIRE AT NOON PDT TODAY FOR STRONG
WINDS AND LOW FUEL MOISTURES FOR THE LAKE TAHOE AREA...

BREEZY CONDITIONS WILL CONTINUE THIS AFTERNOON THROUGH THE LAKE
TAHOE AREA, BUT WITH HUMIDITY VALUES INCREASING, CRITICAL
CONDITIONS ARE NO LONGER ANTICIPATED.

$$

CAZ273-NVZ450-453-459-300100-
/O.CON.KREV.FW.W.0005.000000T0000Z-150830T0100Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
1144 AM PDT SAT AUG 29 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW FUEL MOISTURES FOR THE EASTERN SIERRA AND
MUCH OF WESTERN NEVADA...

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES... 
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST 
  CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 459 MINERAL AND 
  SOUTHERN LYON COUNTIES.

* WINDS...SOUTHWEST TO WEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH.
  SIERRA RIDGE WIND GUSTS UP TO 60 MPH.

* HUMIDITY...15 TO 25 PERCENT. DRIEST CONDITIONS EXPECTED THIS
  AFTERNOON NEAR AND EAST OF HIGHWAY 95.

* IMPACTS...ALTHOUGH DAYTIME HUMIDITY VALUES WILL BE HIGHER THAN
  IS TYPICAL FOR AUGUST...THE GUSTY WINDS ALONG WITH THE LOW FUEL
  MOISTURES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
973 
WWUS85 KREV 300029
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
529 PM PDT SAT AUG 29 2015

CAZ273-NVZ450-453-459-300400-
/O.EXT.KREV.FW.W.0005.000000T0000Z-150830T0400Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
529 PM PDT SAT AUG 29 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW FUEL MOISTURES FOR THE EASTERN SIERRA AND
MUCH OF WESTERN NEVADA...

* AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES... 
  FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST 
  CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 459 MINERAL AND 
  SOUTHERN LYON COUNTIES.

* WINDS...SOUTHWEST TO WEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH.
  SIERRA RIDGE WIND GUSTS UP TO 65 MPH.

* HUMIDITY...15 TO 25 PERCENT. DRIEST CONDITIONS EXPECTED THIS
  EVENING NEAR AND EAST OF HIGHWAY 95.

* IMPACTS...ALTHOUGH HUMIDITY VALUES WILL BE INCREASING THROUGH
  THE EVENING...THE GUSTY WINDS ALONG WITH THE LOW FUEL MOISTURES
  WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

HTTP://WEATHER.GOV/RENO
513 
WWUS85 KREV 300336
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
836 PM PDT SAT AUG 29 2015

CAZ273-NVZ450-453-459-300445-
/O.EXP.KREV.FW.W.0005.000000T0000Z-150830T0400Z/
MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
836 PM PDT SAT AUG 29 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW FUEL MOISTURES FOR THE EASTERN SIERRA AND
MUCH OF WESTERN NEVADA...

GUSTY WINDS CONTINUE TO SLOWLY DECREASE ACROSS WESTERN NEVADA AND
MONO AND ALPINE COUNTIES IN CALIFORNIA. AS THESE WINDS DECREASE
AND HUMIDITY RISES...THE THREAT FOR CRITICAL FIRE WEATHER
CONDITIONS LESSENS. WHILE A FEW WIND PRONE AREAS MAY STILL SEE
GUSTS APPROACHING 40 MPH THROUGH 11 PM...THESE GUSTS WILL NOT BE
WIDESPREAD ENOUGH TO WARRANT EXTENDING THE RED FLAG WARNINGS.
THUS...THE RED FLAG WARNINGS WILL BE ALLOWED TO EXPIRE AT 9 PM.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 28, 3:51 AM PDT, 16 minutes earlier.

Area forecast discussion, Aug 28, 3:51 AM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
351 AM PDT FRI AUG 28 2015

.SYNOPSIS...

LOW PRESSURE WILL MOVE INTO THE WEST COAST THIS WEEKEND. WINDS
BECOME BREEZY THIS AFTERNOON WITH WINDIER CONDITIONS EXPECTED
OVERNIGHT INTO SATURDAY. AS A RESULT WIND ADVISORIES ARE IN EFFECT
FOR PARTS OF REGION LATE TONIGHT AND SATURDAY. A FEW SHOWERS WILL
BE POSSIBLE MAINLY NORTH OF INTERSTATE 80. MORE TYPICAL WINDS AND
SEASONABLY COOLER TEMPERATURES ARE EXPECTED FROM SUNDAY INTO NEXT
WEEK.

&&

.SHORT TERM...

SHORT AND MID RANGE MODELS CONTINUE TO SHOW A RELATIVELY STRONG
BAROCLINIC SYSTEM MOVING INTO THE NORTHERN SIERRA AND WESTERN
NEVADA TONIGHT AND SATURDAY. DYNAMICS ARE FAVORABLE FOR BREEZY TO
WINDY CONDITIONS OVER THE SIERRA DOWNSLOPING INTO THE SIERRA FRONT
WHICH ARE MORE SIMILAR TO CONDITIONS EXPECTED WITH A FALL-LIKE
WEATHER SYSTEM. WIND ADVISORIES HAVE BEEN ISSUED ALONG THE SIERRA
FRONT FROM NORTHERN MONO COUNTY UP TO NORTHERN WASHOE COUNTY
INCLUDING THE SIERRA FRONT, TAHOE BASIN, AND LASSEN/EASTERN MODOC
COUNTIES. WHILE MOISTURE INCREASES ACROSS NORTHWESTERN NEVADA AND
NORTHEASTERN CALIFORNIA, THE SYSTEM TRAJECTORY IS NOT VERY
FAVORABLE FOR WIDESPREAD RAIN SHOWERS. SO FAR, HAVE KEPT BEST
PRECIPITATION CHANCES, AROUND 30%, NORTH OF THE TAHOE BASIN FROM
LASSEN COUNTY THROUGH VERY NORTHERN SECTIONS OF WASHOE COUNTY.

WINDS WILL HAVE THE BIGGEST IMPACTS FOR THE REGION AS THE THERMAL
AND PRESSURE GRADIENTS WILL BE RATHER STRONG. CONDITIONS BEGIN TO
BECOME BREEZY LATE THIS AFTERNOON ALONG THE SIERRA FRONT NORTHWARD
INTO THE SURPRISE VALLEY; SLIGHTLY STRONGER THAN TYPICAL AFTERNOON
BREEZES. LATE TONIGHT, AS THE LOW MOVES INTO THE PACIFIC NORTHWEST,
WINDS OVER THE RIDGES RAMP UP. RIDGE GUSTS OVER 85 MPH WILL BE
POSSIBLE WITH SOUTHWEST TO WEST FLOW DIRECTING SOME OF THE WINDS
ALOFT DOWN TO VALLEY SURFACES. OUTDOOR PATIO FURNITURE AND
CAMPSITES SHOULD BE SECURED. ALSO, SOME DOWNED TREE LIMBS ARE
POSSIBLE DUE TO THE FOLIAGE.

THERE IS A QUESTION OF HOW MUCH THE NEAR SURFACE ENVIRONMENT WILL
STABILIZED FOR VALLEY FLOORS. THIS LEAVES SOME UNCERTAINTY WITH
THE EXACT START TIME OF THE STRONGEST GUSTS. A LIKELY SCENARIO FOR
THE SIERRA FRONT WILL BE LARGE GUST SPREADS INITIALLY BEFORE
STRONGER WINDS MIX MORE CONSISTENTLY TO VALLEY FLOORS EARLY
SATURDAY MORNING. THIS CONCERN WILL BE LESS FOR SLOPES ABOVE
VALLEY INVERSIONS LIKE THE GALENA AREA AND THE TAHOE BASIN WHERE
THE RELATIVELY WARM LAKE SURFACE WILL PROMOTE MORE RAPID MIXING.

WINDS TRANSLATE EASTWARD WITH THE FRONTAL BOUNDARY TOWARDS
CENTRAL NEVADA BY LATE MORNING. AREAS BEHIND THE FRONT WILL TAPER
DOWN AT THE SAME TIME LEAVING MORE BREEZY CONDITIONS WITH GUSTS UP
TO 40 MPH RATHER THAN GUSTS AROUND 50 MPH. WITH WINDS THIS STRONG,
BLOWING DUST WILL BE A CONCERN. ADDED SOME DUST FOR EARLY SATURDAY
MORNING FROM WASHOE LAKE THROUGH THE SMOKE CREEK AND BLACK ROCK
DESERTS WITH MORE DUST EXPECTED EAST OF HIGHWAY 95 BY LATE
SATURDAY MORNING. EXPECT RATHER DUSTY CONDITIONS WITH POOR
VISIBILITY ON THE PLAYA FOR BURNING MAN ACTIVITIES AND PLAN
ACCORDINGLY. CONDITIONS IMPROVE SATURDAY EVENING INTO NEXT WEEK AS
WINDS SLOW BACK TO MORE TYPICAL AFTERNOON FLOW PATTERNS. FURTHER
DISCUSSION OF THE WINDS AND THE IMPLICATIONS FOR FIRE WEATHER ARE
BELOW IN THE FIRE WEATHER SECTION.

OTHERWISE, TEMPERATURES REMAIN ABOVE AVERAGE FOR TODAY BEFORE
DIPPING BELOW SATURDAY AND SUNDAY AS COOLER AIR DISPLACES THE
CURRENT WARMER AIR MASS. SMOKE MODELS HAVE NOT SHOWN MUCH
ADVECTION OF SMOKE OUT OF NORTHERN CALIFORNIA WITH THIS SYSTEM SO
FAR. HOWEVER, SOME HAZY CONDITIONS MAY BECOME APPARENT SUNDAY
MAINLY NORTH OF INTERSTATE 80. WILL LEAVE THESE CONDITIONS OUT FOR
NOW UNTIL SMOKE MODELS SHOW A CLEARER SIGNAL OF SMOKE MOVEMENT.
BOYD

.LONG TERM...MONDAY THROUGH THURSDAY...

A BROADSCALE UPPER TROUGH OVER THE PACNW WILL AMPLIFY AS ENERGY
DROPS SOUTHWARD ALONG THE BRITISH COLUMBIA COAST. TROUGH AXIS WILL
SET UP ALONG THE WEST COAST WITH A GENERAL SOUTHWEST FLOW ALOFT OVER
THE AREA THROUGH THE PERIOD. THERE ARE INDICATIONS OF EMBEDDED
SHORTWAVES ROTATING THROUGH THIS TROUGH ALTHOUGH TIMING OF THESE
SMALLER SCALE FEATURES WILL BE DIFFICULT SO FAR IN ADVANCE. THESE
SHORTWAVE FEATURES COULD BRING A FEW SHOWERS TO FAR NORTHERN AREAS
NEAR THE OREGON BORDER ALONG WITH SLIGHTLY ENHANCED DAYTIME WINDS.
FOR NOW THE FORECAST REFLECTS AFTERNOON AND EVENING BREEZES WITH
TEMPERATURES NEAR SEASONAL NORMALS FOR THE FIRST WEEK OF SEPTEMBER.
WHILE CONFIDENCE DECREASES FURTHER AS WE GO BEYOND THIS FORECAST
PERIOD, THERE ARE INDICATIONS THAT THE LABOR DAY WEEKEND WILL SEE
BELOW NORMAL TEMPERATURES AS TROUGH CENTERS OVER OREGON AND
WASHINGTON. HOHMANN

&&

.AVIATION...

BREEZY CONDITIONS BEGIN THIS AFTERNOON ALONG THE SIERRA FRONT WITH
TERMINAL WESTERLY GUSTS AROUND 30 KTS. THEN, A STRONG FALL-LIKE
TROUGH IS EXPECTED TO BRING STRONGER WINDS GUSTING 40-45KTS OUT
OF THE SOUTHWEST TONIGHT INTO SATURDAY WITH RIDGE GUSTS AROUND
75KTS. MECHANICAL TURBULENCE WILL BE SIGNIFICANT ESPECIALLY FOR
SMALLER AIRCRAFT THROUGH SATURDAY AFTERNOON. EXPECT SOME
CROSSWINDS DIFFICULTIES ON APPROACH INTO NORTH-TO-SOUTH ORIENTED
RUNWAYS AS WELL, ESPECIALLY BY LATE SATURDAY MORNING AS WINDS
SHIFT MORE WESTERLY. SOME DUST MAY OCCUR OFF OF WASHOE LAKE FOR
KRNO EARLY SATURDAY MORNING BEFORE SPREADING EAST TO KNFL AND KLOL
LATER IN THE MORNING.

BETTER FLYING CONDITIONS RETURN BY SUNDAY WITH MORE TYPICAL
AFTERNOON BREEZES AT ALL TERMINALS. BOYD

&&

.FIRE WEATHER...

ANOMALOUSLY STRONG UPPER TROUGH WILL SWING THROUGH THE PACIFIC
NORTHWEST TONIGHT AND SATURDAY AND PUSH A COLD FRONT THROUGH THE
SIERRA AND WESTERN NEVADA. WINDS WILL BE EXCEPTIONALLY STRONG FOR
LATE AUGUST WITH RIDGE GUSTS IN EXCESS OF 70 MPH AND SOME
POTENTIAL TO BRIEFLY REACH A BIT HIGHER (ABOVE 85 MPH) TONIGHT AND
EARLY SATURDAY AHEAD OF THE COLD FRONT. GUSTY WINDS WILL SPREAD
INTO THE TAHOE BASIN AND EASTERN SIERRA SLOPES EARLY SATURDAY
BEFORE WORKING EASTWARD INTO THE BASIN AND RANGE DURING THE DAY.
HUMIDITY LEVELS WILL NOT BE EXCEPTIONALLY LOW FOR THIS TIME OF
YEAR. HOWEVER, STRENGTH AND DURATION OF WINDS WILL BE VERY CAPABLE
OF CARRYING ANY FIRES THAT DO START. THERE MAY BE A 2 TO 4 HOUR
PERIOD JUST AHEAD OF THE FRONT WHERE WIND GUSTS COULD PEAK ALONG
THE SIERRA FRONT AND PARTS OF MONO COUNTY SATURDAY MORNING WITH
GUSTS APPROACHING 60 MPH IN WIND PRONE AREAS. WE HAVE UPGRADED THE
FIRE WEATHER WATCH TO A RED FLAG WARNING DUE TO THE UNUSUAL NATURE
OF THIS SYSTEM AND THE VERY DRY CONDITIONS THAT PERSIST IN THE
FUELS. FOR THE BASIN AN RANGE DOWN INTO SOUTHERN LYON AND MINERAL
COUNTIES, STRONGEST WINDS WILL ARRIVE LATE SATURDAY MORNING AND
CONTINUE THROUGH THE AFTERNOON.

FARTHER NORTH ACROSS NORTHEAST CA AND NORTHWEST NV, HUMIDITY LEVELS
WILL BE RISING FASTER TONIGHT AS THE FRONT APPROACHES. NONETHELESS,
A STOUT SURFACE GRADIENT WILL SET UP AFTER MIDNIGHT AND CONTINUE
INTO SATURDAY MORNING. THERE COULD BE A PERIOD OF SUSTAINED WINDS
ABOVE 30 MPH WITH GUSTS AS HIGH AS 55 MPH. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 2 AM TO 11 AM PDT SATURDAY NVZ002-003-005.

     RED FLAG WARNING FROM 4 AM TO 6 PM PDT SATURDAY NVZ450-453-459.

     LAKE WIND ADVISORY FROM 11 AM SATURDAY TO 3 AM PDT SUNDAY NVZ002.

     BLOWING DUST ADVISORY FROM 8 AM TO 6 PM PDT SATURDAY NVZ004.

CA...WIND ADVISORY FROM 2 AM TO 11 AM PDT SATURDAY CAZ070>072.

     RED FLAG WARNING FROM 4 AM TO 6 PM PDT SATURDAY CAZ273.

     LAKE WIND ADVISORY FROM 2 PM TO 6 PM PDT SATURDAY CAZ073.

     WIND ADVISORY FROM 4 AM TO 2 PM PDT SATURDAY CAZ073.

     LAKE WIND ADVISORY FROM 11 AM SATURDAY TO 3 AM PDT SUNDAY CAZ072.

     RED FLAG WARNING FROM 2 AM TO NOON PDT SATURDAY CAZ272.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:00 AM PDTLake Wind AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer47 hr
Aug 28, 4:00 AM PDTWind AdvisoryREVAlpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more38 hr
Aug 28, 4:00 AM PDTBlowing Dust AdvisoryREVChurchill, Lyon, Pershing, Washoe41 hr

Nearby

Red Flag Warnings in California, 2015Red Flag Warnings in Nevada, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.